News

Premier Health brings you the latest information about our health system, member hospitals, health centers, and organizations. For more information, please refer to our media contacts and resources.

Antibiotic Allergy Should Be Taken Seriously

It never hurts to have a potential allergy tested to confirm it exists

1417412602DAYTON, Ohio (October 14, 2019) – The immune system is a powerful thing – wired to identify and remove harmful agents before they can damage an otherwise healthy body.

There are times, however, when the body’s immunity can mistakenly perceive something as bad that is really meant for good. Such is the case when a person experiences an allergic reaction to a medication such as penicillin – one of the most commonly prescribed antibiotics.

An antibiotic allergy occurs when the body’s immune system becomes sensitized to the medication and sees it as a foreign invader, releasing chemicals to defend against it. As a result, a person may develop a myriad of symptoms such as hives, a rash or even difficulty breathing, according to the American College of Allergy, Asthma & Immunology (ACAAI).

“It’s important not to ignore an antibiotic allergy because it can get more severe as time goes on,” said Karin Benner, APRN, with Middletown Family Practice. “In an antibiotic allergy, the body builds antibodies against the medication, making the response triggered by the immune system stronger every time the medicine enters the body.”

It’s important to differentiate if symptoms are a sign of common side effects from taking antibiotics or if it is an allergic reaction. Side effects include an upset stomach, diarrhea, nausea and sometimes a skin rash called photosensitivity, which develops upon sun exposure, said Benner, who practices with Premier Physician Network.

“An allergic reaction is going to include hives, itching, a skin rash, and in some severe cases, anaphylactic shock,” Benner said. “This is a serious reaction that involve nasal congestion, shortness of breath, a rapid heartbeat, and a drop in blood pressure. It’s serious and requires immediate attention.”

Allergic reactions usually occur after the body has already been exposed to the medication at least once. Reactions can appear as soon as a matter of hours after taking the first dose to up to a couple of days after finishing the medication. Any reaction that seems unusual or causes concern should be evaluated by a health care professional. That person will determine if treatment for the reaction is needed and whether the remaining medication should be consumed.

It’s important to tell health care providers about an allergy to penicillin so that another type of antibiotic can be prescribed for bacterial infections. However, Benner encourages individuals to pursue testing for the allergy if they can’t recall exactly when they were told they had the allergy or why they were told to stop using the medication.

“We have patients who come in and say they are allergic to penicillin, but when asked how they know they might respond, ‘I don’t know. I think my mom just told me at one time,’” she said.

Confirming a suspected allergy can be valuable since antibiotics used in place on penicillin can be more costly and have more side effects. Moreover, some people may outgrow their allergy to penicillin and may never know it.

“If you are confident that you were diagnosed with an antibiotic allergy, that’s one thing, but there are individuals who may have misunderstood a stomachache for an allergy,” Benner said. “For that reason, I often suggest to patients the importance of having a suspected allergy confirmed through testing. If they find it’s not an allergy, then we have opened up a class of medication for use that may be beneficial.”

For more information about the significance of antibiotic allergies or to schedule an appointment with a Premier Physician Network physician near you, visit PremierHealth.com/Schedule.

Contact Us

Discover more about Premier Health and join us in building healthier communities in Southwest Ohio. Learn more about working at Premier Health, becoming a volunteer, and making a gift to support our mission.